Tornadoes · United States · Kansas · 2019
EF1 tornado, Jetmore to Gray, Kansas, May 26, 2019
From Jetmore to Gray, this EF1 tornado ran 1.3 miles across Hodgeman County on May 26, 2019, touching down at 11:28 PM CDT and reaching 25 yards wide. It killed nobody, and did $60,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 26, 2019
- Touchdown
- 11:28 PM CDT (04:28 UTC)
- Lifted
- 11:30 PM CDT (04:30 UTC)
- On the ground
- 2 minutes
- Path length
- 1.3 miles (2.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- County
- Hodgeman County
- Touchdown point
- 38.160, -99.658
- Lift-off point
- 38.177, -99.650
- Record number
- 1905262228-01
The damage survey
6 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Apparent QLCS brief tornado started near this point.
- Apparent QLCS tornado ended here.
- Pivot sprinkler heavily damaged near the pivot (not just rolled).
- QLCS tornado. Carried a hog shed several hundred yards.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
QLCS tornadoes occurred along a squall line as it swept across the region.
QLCS tornado did minor damage at a residence along the path.
This QLCS tornado heavily damaged a pivot irrigation sprinkler.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 26, 5:43 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, May 26, 5:43 PM CDT, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 543 PM CDT Sun May 26 2019 ...Updated Aviation Discussion... .SHORT TERM...(This afternoon through Monday) Issued at 1149 AM CDT Sun May 26 2019 Another round of heavier rainfall and severe thunderstorms late this afternoon and into the nighttime hours towards midnight as a dryline pushing across from eastern Colorado into far western Kansas by 6-7PM and spreading east and northeast through midnight. A shortwave trough visible on IR pushing across northern Mexico into eastern New Mexico and west Texas will continue to push into eastern Colorado and western Kansas that will help support the storms along the dryline pushing off the Front Range of Colorado. This will allow for good leeside troughing to ignite cyclogenesis over eastern Colorado with warm air pushing further north into northern Kansas. With decent daytime heating, strong mixing will occur under such a moist low level flow out of the south to southeast enhanced with upslope winds. Strong cape up to 3000 J/kg along with stronger low level shear over 40kts that will help aid in good rotation with these storms to produce larger hail up to tennis balls and isolated tornadoes being possible more so than it was yesterday due to more upper level support with the aforementioned shortwave trough extending into the mid levels to support the dryline ignition this afternoon first over eastern Colorado before pushing into the CWA. Damaging wind can also be expected over 60mph with decent DCAPE and linear features that these storms will turn into as the night wears on and models depict more of a clump of severe rather than more discrete unlike earlier in the event. Expect mid to upper 70s for afternoon high temperatures this afternoon with overnight lows dropping into the mid 50s to mid 60s west to east with scattering out of clouds as the aforementioned shortwave pushes to the northeast out of the CWA into north central Kansas and Nebraska. Winds will turn more southwesterly through the early morning with strong downsloping that will help aid in a better warmup in the afternoon and stronger gusts up to 25-30 mph during the peak heating of the afternoon for Monday. Mid 80s for highs can be expected widespread across southwestern Kansas with winds diminishing after sunset due to radiational cooling under clear skies allowing for much cooler morning lows for Tuesday into the upper 40s along the Colorado state line to low 60s towards south central Kansas of the eastern counties. Any storm development with severe weather for Monday afternoon and evening will stay to the north into northwestern Kansas and into the far reaches of Nebraska and Wyoming even though SPC depict and marginal and slight area clipping the northern counties of the CWA along the I-70 corridor. This will be something to keep an eye on but models show these staying out of the area and will monitor in the next round of forecasts overnight once this severe threat exits the area over night tonight. .LONG TERM...(Monday night through Sunday) Issued at 129 PM CDT Sun May 26 2019 Quiet weather for the start of the long term for the majority of the work week as upper level ridging sets up in place across the Rockies and high plains giving way to dry northwest flow that will allow southwest Kansas to dry out and warm up going towards the weekend. Breezy southwest winds can be expected for the majority of the week with leeside troughing across eastern Colorado but not evident to be too deep to allow for stronger wind gusts not seeing anything above the 20-30 mph range. Temperature wise through Friday, expect morning lows to be in the 50s to mid 60s west to east and afternoon highs in the 70s to low 80s. The next disturbance looks to effect the CWA by Friday evening as a deep low makes its way across the four corner region pushing the aforementioned ridge to the east with increase divergence aloft through the Rockies and high plains. This will give way to increased storm chances and due to that time of year, the next chance for widespread severe weather for the region. It is too far out to determine what hazards can be expected or exact timing but will be something to keep an eye on in the future forecasts after the severe weather being dealt with currently in the short term. Expect these storms chances to return over the weekend for Saturday and Sunday with increased moist low level flow out of the southeast pumping in good humid, Gulf of Mexico air into the area giving way to more chances for severe to start off the month of June. Otherwise, expect morning low temperatures in the 50s and afternoon highs again in the 70s to low 80s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 533 PM CDT Sun May 26 2019 Ongoing thunderstorms in the vicinity of all TAF sites with another round of heavier thunderstorms on station for GCK and LBL between 02-06Z, DDC between 03-07Z, and HYS between 04-08Z as a line of storms develops over eastern Colorado and pushes eastward during these time frames. Expect lower MVFR ceilings and gustier winds with these storms as well as lower visibility due to heavy rainfall. The shortwave supporting these storms will push these east of the area by 06-08Z respectively. At this time, ceilings will start to lift to mid levels then scattering out by 14Z as daytime heating erodes any radiational capping and winds mix to the surface gusting up to 25kts out of the south to southwest. No threats for thunderstorms at the end of the period staying well north of HYS with gusty winds diminishing after sunset after the end of the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 83 58 78 / 100 0 10 10 GCK 57 83 51 76 / 90 0 0 0 EHA 55 83 49 76 / 80 0 0 0 LBL 57 84 53 78 / 90 0 0 0 HYS 61 84 61 79 / 90 0 10 10 P28 64 83 66 83 / 100 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ030-031-043>046- 062>066-075>081-085>090. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, May 26, 1:43 PM CDT, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 143 PM CDT Sun May 26 2019 KSZ030-031-043>046-061>066-074>081-084>090-271845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 143 PM CDT Sun May 26 2019 /1243 PM MDT Sun May 26 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Increased severe weather risk this afternoon and evening into the nighttime hours towards midnight as storms already starting to fire off over eastern Colorado expecting to push across the Kansas state line in the next hour or so with threats for hail and wind with a few tornadoes possible. A tornado watch is in effect through tonight for these western counties as far east as the HWY 83 corridor to include Scott City, Garden City, and down to Liberal with points to the west. Expect this ongoing threat to spread east and northeast throughout the evening, especially with wind and hail being the main threat as tornado chances decrease as the night wears on and storms become much more disorganized and clumped together. Flooding will be a high concern as well with these storms expecting an additional 1-3 inches of rainfall for much of the CWA in areas already very much saturated and nowhere for any runoff to go. The flash flood watch in effect through the early morning hours and ongoing warnings will be produced as warranted with the aforementioned storm activity. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Quiet long term weather in terms of hazards with an elevated fire risk for Monday with increased wind and lower relative humidity with storm threats non existent through the end of the week. The next round of storms are expected for Friday night and into the weekend on Saturday with lightning a main threat for now as severe parameters look scarce this far out, but definitely not out of the question given the time of year and recent history of the weather in the past couple of weeks. Days 2-7 Hazards ---------------- * Monday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. * Friday * Lightning: Limited risk * Saturday * Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for points along and west of HWY 83 through 10PM CDT tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo LOWE
In the hours before
Special weather statement, May 26, 9:16 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 916 PM CDT Sun May 26 2019 KSZ084-085-270300- Stevens KS-Morton KS- 916 PM CDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORTON AND STEVENS COUNTIES UNTIL 1000 PM CDT... At 915 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Richfield to 6 miles southwest of Hough. Movement was northeast at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Hugoton, Rolla, Moscow, Woods, Feterita and Cave. A Tornado Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3700 10171 3739 10175 3738 10107 3700 10107 TIME...MOT...LOC 0215Z 233DEG 40KT 3733 10175 3679 10163 TATRO
Local storm report, May 26, 10:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 PM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND GST 1 WSW LIBERAL 37.04N 100.95W
05/26/2019 M77 MPH SEWARD KS ASOS
&&
JRJLocal storm report, May 26, 10:09 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 PM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST 1 WSW LIBERAL 37.04N 100.95W
05/26/2019 E58 MPH SEWARD KS ASOS
&&
JRJSpecial weather statement, May 26, 10:38 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1038 PM CDT Sun May 26 2019
KSZ043>045-063-064-077-078-270430-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-Ford KS-
1038 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...FINNEY...
SOUTHWESTERN NESS...SCOTT...WESTERN HODGEMAN...LANE AND NORTHERN GRAY
COUNTIES UNTIL 1130 PM CDT...
At 1038 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grigston to near Charleston. Movement was
northeast at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Garden City, Scott City, Holcomb, Dighton, Alamota, Grigston, Scott
State Lake, Modoc, Shallow Water, Manning, Beeler, Pendennis, Amy,
Healy, Friend, Kalvesta and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas. A Severe Thunderstorm Watch also remains in
effect until 200 AM CDT for southwestern Kansas.
LAT...LON 3870 10024 3791 9995 3789 10105 3848 10113
3870 10113
TIME...MOT...LOC 0338Z 247DEG 48KT 3843 10076 3789 10049
TATROLocal storm report, May 26, 10:42 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1042 PM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST 2 ENE GARDEN CITY 37.98N 100.83W
05/26/2019 E70 MPH FINNEY KS TRAINED SPOTTER
&&
JRJLocal storm report, May 26, 10:43 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1043 PM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND GST MONTEZUMA 37.59N 100.44W
05/26/2019 E50 MPH GRAY KS TRAINED SPOTTER
&&
JRJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
4.5 hours before the tornado, 49 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -155 J/kg
- Surface CAPE
- 1301 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Dodge City (DDC), 53 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 53 km away, was scanning. The volume nearest the touchdown began at 04:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 26, 2019
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 1:15 AM CDT | EF0 | McIntosh, OK | 0.2 | 75 | |||
| May 26 | 1:23 AM CDT | EF1 | Champaign, IL | 0.9 | 250 | |||
| May 26 | 1:27 AM CDT | EF1 | Champaign, IL | 0.8 | 250 | |||
| May 26 | 1:35 AM CDT | EF1 | Champaign, IL | 1.0 | 250 | |||
| May 26 | 1:44 AM CDT | EF0 | Mayes, OK | 3.2 | 300 | |||
| May 26 | 2:30 AM CDT | EF0 | Washington, AR | 1.5 | 100 | |||
| May 26 | 1:57 PM MDT | EF0 | Bingham, ID | 1.8 | 100 | $1,000 | ||
| May 26 | 2:38 PM MDT | Unrated | Prowers, CO | 0.3 | 20 | |||
| May 26 | 2:54 PM MDT | Unrated | Bent, CO | 0.3 | 20 | |||
| May 26 | 4:36 PM CDT | EF0 | Thomas, KS | 1.0 | 100 | $42,000 | ||
| May 26 | 4:10 PM MDT | Unrated | Kiowa, CO | 0.3 | 20 | |||
| May 26 | 4:38 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:53 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:55 PM MDT | EF0 | Union, NM | 21.7 | 75 | |||
| May 26 | 5:27 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 5:37 PM MDT | EF0 | Adams, CO | 0.0 | 25 | |||
| May 26 | 5:50 PM MDT | EF0 | Union, NM | 2.6 | 50 | |||
| May 26 | 5:58 PM MDT | EF0 | Lincoln, CO | 0.0 | 50 | |||
| May 26 | 6:04 PM MDT | EF0 | Chaves, NM | 2.4 | 50 | |||
| May 26 | 7:21 PM CDT | EF1 | Franklin, NE | 1.9 | 500 | $125,000 | ||
| May 26 | 6:25 PM MDT | EF0 | Roosevelt, NM | 0.8 | 50 | |||
| May 26 | 7:25 PM CDT | EF0 | Oldham, TX | 0.3 | 50 | |||
| May 26 | 8:02 PM CDT | EF0 | Hartley, TX | 2.0 | 50 | |||
| May 26 | 8:14 PM CDT | EF0 | Hartley, TX | 5.2 | 75 | |||
| May 26 | 7:20 PM MDT | EF2 | Roosevelt, NM | 9.5 | 200 | $2.0 million | ||
| May 26 | 7:57 PM MDT | EF0 | Roosevelt, NM | 2.1 | 50 | |||
| May 26 | 9:11 PM CDT | EF0 | Bailey, TX | 5.0 | 50 | $50,000 | ||
| May 26 | 9:22 PM CDT | EF0 | Washington, KS | 0.1 | 50 | |||
| May 26 | 9:56 PM CDT | EF2 | Lamb, TX | 8.0 | 100 | $150,000 | ||
| May 26 | 10:26 PM CDT | EF0 | Castro, TX | 12.8 | 100 | $100,000 | ||
| May 26 | 10:49 PM CDT | EF1 | Gray, KS | 0.7 | 25 | $60,000 | ||
| May 26 | 10:51 PM CDT | EF1 | Ford, KS | 1.9 | 25 | |||
| May 26 | 10:52 PM CDT | EF1 | Ford, KS | 1.8 | 25 | |||
| May 26 | 11:07 PM CDT | EF1 | Ford, KS | 3.1 | 50 | |||
| May 26 | 11:14 PM CDT | EF0 | Hodgeman, KS | 1.7 | 25 | |||
| May 26 | 12:00 AM CDT | EF1 | Pratt, KS | 8.9 | 100 | |||
| May 26 | 12:25 AM CDT | EF0 | Oldham, TX | 1.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.